P.E.I. woman dies after consuming cannabis product laced with fentanyl

·2 min read
Fentanyl can be added to street drugs and is extremely potent.  (CBC - image credit)
Fentanyl can be added to street drugs and is extremely potent. (CBC - image credit)

A woman in her 20s has died after using a cannabis product mixed with fentanyl, methamphetamine and the synthetic drug W-18, Prince Edward Island's chief public health officer says.

P.E.I.'s coroner reported the accidental overdose death late Friday. Investigations are ongoing, according to a written news release.

Dr. Heather Morrison warned that anyone consuming any kind of street drugs should take steps to reduce the risks and carry naloxone, and share the information with other drug-users that naloxone is available.

Naloxone, also known by the trade name Narcan, is highly effective at reversing the effects of overdoses of opioids including heroin, morphine or fentanyl.

Anyone consuming cannabis should ensure it comes from a safe source, she added.

Fentanyl is a powerful opioid that is 50 to 100 times stronger than morphine and has caused many accidental overdoses and deaths, the release said, adding W-18 is an illegal drug similar to carfentanil reported to be as much as 10,000 times more powerful than morphine.

Fentanyl-related overdoses, deaths rose in 2020

In 2020, the coroner has so far identified that out of a total of 17 accidental opioid-related overdoses on P.E.I., nine involved fentanyl. Of six people who died of accidental overdoses, three cases involved fentanyl — more cases than ever before.

Any Islander can get a naloxone kit for free from the provincial needle exchange program by visiting a program site or by calling 1-877-637-0333. Free kits are also available to clients of mental health and addiction programs and some community groups.

Islanders are encouraged to call 911 if they suspect an overdose, even if naloxone has been administered and appears to be working — it may not be enough.

"It may not be enough to permanently reverse the overdose; it only lasts for 20 minutes, so it is important to get medical help for the best chance of survival," the release said.

Anyone with any information in relation to this matter or other drug related information is asked to contact RCMP or Crime Stoppers at 1-800-222-8477.

More from CBC P.E.I.